Rescue strategies against non-steroidal anti-inflammatory drug-induced gastroduodenal damage
Related Experiment Videos
Yun Jeong Lim1, Jeong Sang Lee, Yang Suh Ku
1Department of Internal Medicine, Dongguk University Ilsan Hospital, Dongguk University College of Medicine, Goyang, Korea.
Abstract:
Non-steroidal anti-inflammatory drugs (NSAIDs) are the most commonly prescribed drugs worldwide, which attests to their efficacy as analgesic, antipyretic and anti-inflammatory agents as well as anticancer drugs. However, NSAID use also carries a risk of major gastroduodenal events, including symptomatic ulcers and their serious complications that can lead to fatal outcomes. The development of "coxibs" (selective cyclooxygenase-2 [COX-2] inhibitors) offered similar efficacy with reduced toxicity, but this promise of gastroduodenal safety has only partially been fulfilled, and is now dented with associated risks of cardiovascular or intestinal complications. Recent advances in basic science and biotechnology have given insights into molecular mechanisms of NSAID-induced gastroduodenal damage beyond COX-2 inhibition. The emergence of newer kinds of NSAIDs should alleviate gastroduodenal toxicity without compromising innate drug efficacy. In this review, novel strategies for avoiding NSAID-associated gastroduodenal damage will be described.
Related Concept Videos
Peptic Ulcer Disease IV: Management
The therapeutic approach involves ensuring adequate rest, implementing drug therapy, promoting smoking cessation, making dietary modifications, and emphasizing long-term follow-up care.
Pharmacological management
The prevailing therapy for peptic ulcers involves a combination of managing the patient's current medication...
Drugs for Peptic Ulcer Disease: Prostaglandin Analogs as Mucosal Protective Agents
Non-steroidal anti-inflammatory drugs (NSAIDs) can induce peptic ulcers by inhibiting cyclooxygenase, decreasing...
Prevention of Further Absorption of Poison
Inflammatory Bowel Disease IV: Pharmacological Management
Pharmacologic...
Gastritis III: Clinical Manifestations and Management
Clinical manifestations of acute gastritis
The patient with acute gastritis may have a rapid onset of symptoms, such as epigastric pain or discomfort, dyspepsia, anorexia, hiccups, or nausea and vomiting, which can last from a few hours to a few days. Erosive or hemorrhagic gastritis may cause bleeding, which may manifest as blood in vomit or as...
Pharmaceutical Poisoning: Treatment Strategies